Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 33, NWS Tucson, AZ

July 2, 2015Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 2, 2015, 7:22 PM MST for Cochise County, Arizona. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2015, 7:22 PM MST (02:22 UTC)
Expired
Jul 2, 2015, 7:45 PM MST
In force
23 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 127 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 2.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2015-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 739 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2015-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
739 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
2650 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

490 
WUUS55 KTWC 030222
SVRTWC
AZC003-030245-
/O.NEW.KTWC.SV.W.0033.150703T0222Z-150703T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
722 PM MST THU JUL 2 2015

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN COCHISE COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 745 PM MST

* AT 722 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 11 MILES NORTHEAST OF
  BISBEE-DOUGLAS AIRPORT...AND MOVING NORTH AT 25 MPH.

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTHEASTERN COCHISE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3136 10929 3136 10954 3164 10960 3166 10918
TIME...MOT...LOC 0222Z 193DEG 22KT 3153 10942 

$$
1 follow-up statement
916 
WWUS55 KTWC 030245
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
745 PM MST THU JUL 2 2015

AZC003-030254-
/O.EXP.KTWC.SV.W.0033.000000T0000Z-150703T0245Z/
COCHISE AZ-
745 PM MST THU JUL 2 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COCHISE COUNTY
WILL EXPIRE AT 745 PM MST...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
AND GUSTY WINDS TO 50 MPH ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3136 10929 3136 10954 3164 10960 3166 10918
TIME...MOT...LOC 0236Z 193DEG 22KT 3153 10942 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:45 PM MST, 4 hours 37 minutes earlier.

Area forecast discussion, Jul 2, 2:45 PM MST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
245 PM MST THU JUL 2 2015

.SYNOPSIS...AFTER LESS THUNDERSTORM ACTIVITY THIS AFTERNOON...EXPECT
A STEADY INCREASE IN THE NUMBER OF STORMS BY THIS WEEKEND. SLOWER
MOVING STORMS WILL START TO INCREASE HEAVY RAINFALL CONCERNS WITH
WET MICROBURSTS POSSIBLE. DAYTIME TEMPERATURES WILL REMAIN CLOSE TO
SEASONAL NORMALS INTO THIS HOLIDAY WEEKEND.

&&

.DISCUSSION...THE ATMOSPHERE IS TEMPORARILY BECOMING MORE STABLE
WITH A MUCH WEAKER FLOW AS THE RIDGE AXIS REORIENTS FROM A POSITION
NORTH OF OUR AREA TO ONE THAT IS MORE TYPICALLY AMPLIFIED EAST OF
OUR AREA. AS THIS HAPPENS THE BRISK EASTERLY FLOW IS TURNING INTO AN
INCREASING AND DEEPENING SOUTHERLY FLOW. SO FOR TODAY...NOT MUCH.

FRIDAY WILL START TO INCREASE A BIT AS THE NEW FLOW REGIME SETS
UP...THEN INCREASING THUNDERSTORMS FOR THE WEEKEND INTO EARLY NEXT
WEEK. THESE WILL BE MORE TYPICAL SUMMER THUNDERSTORMS WITH HEAVY
RAIN AND ISOLATED WET MICROBURST CONCERNS...NOT THE STRONG
MESOCYCLONES OF TUESDAY.

SATURDAY WILL BE BUSY SOUTH OF TUCSON WITH POSSIBLE OUTFLOWS FROM
THE SOUTH IMPACTING METRO TUCSON IN THE EARLY EVENING HOURS. BY
SUNDAY AND SUNDAY NIGHT THE LONG SOUTHERLY ENHANCED FETCH WILL BE IN
PLACE WITH MARKEDLY INCREASED THUNDERSTORM COVERAGE.

AT THAT POINT THE LARGE SCALE PATTERN SUGGESTS A SIGNIFICANT
WEAKNESS UNDERCUTTING THE RIDGE TO OUR WEST WHILE HIGH PRESSURE
WEAKENS TO OUR EAST. THE PROBLEM IS OUR MEAN FLOW MAY BECOME MORE
SOUTHWESTERLY THAN SOUTHERLY WITH THIS...PUSHING THE BETTER CHANCE
OF THUNDERSTORMS MAINLY EAST OF OUR AREA. THERE WILL BE A TIGHT
GRADIENT OF STORM ACTIVITY...DIMINISHING FROM EAST TO WEST WITH A
MINOR DIFFERENCE IN POSITION OF LARGER SCALE FEATURES MAKING A BIG
DIFFERENCE IN THE CONVECTION FORECAST FOR SOUTHEAST ARIZONA. BEST
GUESS IS THAT AFTER MONDAY...WESTERN AREAS WILL SEE LESS COVERAGE
WHILE SOUTHEASTERN AND EASTERN AREAS REMAIN BUSIER.

&&

.AVIATION...VALID THRU 04/00Z. ISOLATED THUNDERSTORMS DEVELOPING IN
THE AFTERNOON...MAINLY NEAR THE MOUNTAINS SOUTH AND EAST OF KTUS.
SLOW CLEARING OVERNIGHT BEFORE ANOTHER CHANCE OF THUNDERSTORMS
FRIDAY AFTERNOON. BRIEF WIND GUSTS OF 30-45 KTS AND MVFR CONDITIONS
POSSIBLE NEAR THE STRONGEST STORMS. OTHERWISE EXPECT NORMAL DIURNAL
WIND TRENDS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...NOT AS MANY STORMS AROUND TODAY...OTHERWISE ADEQUATE
MOISTURE AND A FAVORABLE FLOW PATTERN WILL CONTINUE TO PROVIDE A
CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
INTO THE UPCOMING HOLIDAY WEEKEND WITH HIGH TEMPERATURES WITHIN A
FEW DEGREES OF NORMAL.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

MEYER/LADER

In the hours before

Special weather statement, Jul 2, 5:10 PM MST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
510 PM MST THU JUL 2 2015

AZZ509-510-030100-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW AZ-
510 PM MST THU JUL 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREENLEE COUNTY UNTIL 600
PM MST...

AT 508 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHEAST OF MORENCI...MOVING SOUTHWEST AT 20 MPH.

ALTHOUGH THIS STORM APPEARS TO BE WEAKENING...WINDS IN EXCESS OF 45
MPH WILL MOVE SOUTHWEST OUT AHEAD OF THIS STORM...IMPACTING BOTH
CLIFTON AND MORENCI.

LAT...LON 3298 10929 3316 10947 3337 10914 3301 10911
TIME...MOT...LOC 0008Z 047DEG 16KT 3316 10927
Special weather statement, Jul 2, 6:13 PM MST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
613 PM MST THU JUL 2 2015

AZZ509-510-030200-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW AZ-
613 PM MST THU JUL 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRAHAM AND CENTRAL
GREENLEE COUNTIES UNTIL 700 PM MST...

AT 610 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORMS
NEAR AND SOUTHWEST OF CLIFTON...MOVING SOUTHWEST AT 20 MPH.

THIS STORM WILL LIKELY IMPACT HIGHWAY 191 BETWEEN SAFFORD AND
CLIFTON WITH WIND GUSTS UP TO 50 MPH WHICH MAY PRODUCE LOCALIZED
BLOWING DUST...AS WELL AS HALF INCH HAIL.

LOCATIONS IMPACTED INCLUDE...
CLIFTON...MORENCI AND GUTHRIE.

LAT...LON 3269 10934 3294 10977 3321 10929 3304 10913
TIME...MOT...LOC 0110Z 041DEG 18KT 3290 10942
Special weather statement, Jul 2, 7:17 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
717 PM MST THU JUL 2 2015

AZZ508-512-030300-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-
CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL MONUMENT AZ-
717 PM MST THU JUL 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COCHISE COUNTY UNTIL
800 PM MST...

AT 716 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BISBEE-DOUGLAS AIRPORT...MOVING NORTHWEST AT 10 TO 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM AS WELL
AS SMALL HAIL AND A PERIOD OF HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
DOUGLAS...BISBEE-DOUGLAS AIRPORT...PIRTLEVILLE AND MCNEAL.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3159 10981 3176 10938 3134 10922 3133 10954
TIME...MOT...LOC 0216Z 150DEG 14KT 3148 10948

CERNIGLIA

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 5:10 PM MSTSpecial Weather StatementTWCGreenlee50 min
Jul 2, 6:13 PM MSTSpecial Weather StatementTWCGreenlee47 min
Jul 2, 7:17 PM MSTSpecial Weather StatementTWCCochise43 min
Jul 2, 7:53 PM MSTSpecial Weather StatementTWCCochise52 min
Jul 3, 1:34 AM MSTSpecial Weather StatementTWCGraham41 min
Jul 3, 2:24 AM MSTAreal Flood AdvisoryTWCGraham111 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.